Kansas, 2024

Damaging Winds and High Wind in Kansas, November 18, 2024

November 18, 2024 · NWS ICT · 4 events in 4 counties and zones

A strong, dynamic system tracked across Kansas during the day of November 18th. This system produced widespread showers and storms, some of which produced wind gusts over 60 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong, dynamic system tracked across Kansas during the day of November 18th. This system produced widespread showers and storms, some of which produced wind gusts over 60 mph. There were also non-thunderstorm winds gusts that occurred across the area with the highest gust measured at 66 mph. No damaged or other significant impacts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 18, 1:45 PM CST, 52 minutes earlier. Its key messages:

  • Low-end severe thunderstorm potential through early this evening.
  • Windy through this evening.
  • Cooler and breezy weather through late week.
Area forecast discussion, Nov 18, 1:45 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
145 PM CST Mon Nov 18 2024

.KEY MESSAGES...

- Low-end severe thunderstorm potential through early this
  evening.

- Windy through this evening.

- Cooler and breezy weather through late week.

&&

.DISCUSSION...
Issued at 144 PM CST Mon Nov 18 2024

A powerful shortwave trough and associated strong cold front
will serve as the focus for a low-end severe weather threat
through about 5-7 PM this evening, mainly along/east of a line
extending from Anthony to Kingman to Lyons to Lincoln, and into
eastern Kansas. Steepening lapse rates amidst cold air aloft
approaching from the west coupled with surface temperatures in
the 60s and dewpoints in the upper 50s-60s should be enough for
some low-end buoyancy (CAPE values generally around 500 J/kg or
less). Given strong deep layer shear values, low-topped marginal
supercell structures are possible. Given the weak instability,
wouldn't think hail size would get any larger than roughly
dimes, and strong wind fields aloft could mix down into the
downdraft for localized severe-level winds. While tornado
potential isn't great given the increasingly unfavorable
hodograph shape and marginal instability, buoyancy confined
mainly to the lowest 3-4 km amidst decent low-level shear could
support a brief tornado or two with any sustained low-topped
supercell.

Additionally, stout/gusty south to eventually southwest winds
will persist well into the evening, mainly along and east of
I-135, as powerful low pressure exits to the east-northeast.
Gusts up to 40-45 mph are possible, so extended the wind
advisory through 9 PM.

The main story behind this system will be cooler temperatures,
especially by Tuesday night, as cooler high pressure attempts to
build in from the northwest. Seasonable to seasonably cool
temperatures are expected through Friday night, with forecast
highs in the low-mid 50s, and overnight lows in the 20s-30s. A
modest warm- up is expected by the weekend, with deterministic
and ensemble consensus supporting cooler/colder weather
returning by early next week. Precipitation-wise, dry northwest
to westerly flow aloft should support mostly dry weather after
this evening through at least the next 7 days.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1139 AM CST Mon Nov 18 2024

Rain will be rather widespread through the afternoon generally
east of I-135, and also from central KS on west-northwestward,
as a powerful storm system churns over Mid-America. Thinking a
handful of scattered showers/thunderstorms are possible this
afternoon through early evening for locations mainly along and
west of the Flint Hills in vicinity of the advancing cold front.
A few strong to low-end severe storms cannot be ruled out given
the steepening lapse rates amidst strong shear. Otherwise,
southeasterly winds will be stout/gusty this afternoon, turning
west/northwesterly this evening-tonight, as the strong cold
front sweeps across the region. Furthermore, widespread low
clouds will switch to clear skies from west to east this
evening, as subsidence and drier air filter in from the west-
northwest.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for KSZ052-053-
068>072-083-092>096-098>100.

&&

DISCUSSION...ADK
AVIATION...ADK
Hazardous weather outlook, Nov 18, 9:57 AM CST, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
957 AM CST Mon Nov 18 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-191600-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
957 AM CST Mon Nov 18 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Widespread showers with a few embedded thunderstorms will impact the
region today. Localized minor flooding of typical flood-prone areas
is possible, along with modest rises on area rivers and streams.

Additionally, a few strong to severe thunderstorms may impact
locations generally along and west of the Flint Hills between 1 PM
and 6 PM. The main risks will be wind gusts up to 60 or 70 mph and
hail up to dime or quarter size, although a brief tornado or two
cannot be ruled out as well. The severe weather threat will likely
be fairly isolated and not widespread.

Stout southerly winds gusting up to around 45 mph will impact
locations generally along and east of I-135 today. Please see the
latest Wind Advisory for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Nov 18, 8:57 AM CST, 5 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
857 AM CST Mon Nov 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     Rain             3 W Augusta             37.69N 97.03W
11/18/2024  M1.40 Inch       Butler             KS   Trained Spotter

            Storm total as of 8:45 am.

&&

The radar

The Wichita radar (KICT), 26 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 high wind. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
November 18, 2:37 PM CST to 2:38 PM CST
Where
Sumner County, 4.69 mi NNE of Conway Spgs
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.460, -97.610

Wind gusts measured by the Kansas State Mesonet.

Thunderstorm Wind, Sedgwick

When
November 18, 3:20 PM CST to 3:21 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.750, -97.220

Wind gust measured at Jabara Airport.

High Wind, Russell

When
November 18, 4:00 PM CST to 5:00 PM CST
Where
Russell forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

For about an hour during the afternoon of November 18, wind gusts around 58 to 66 mph were measured at Russell Municipal Airport.

High Wind, Reno

When
November 18, 5:55 PM CST to 6:00 PM CST
Where
Reno forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

For a brief time during the evening of November 18, wind gusts up to 63 mph were measured at Hutchinson Municipal Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224030, 1224031, 1224557, 1224558.